Alert archive / Montana / Special Weather Statements in 2011

Special Weather Statement, NWS Missoula, MT

August 8, 2011Lake County, Montana

NWS Missoula, MT issued this special weather statement at Aug 8, 2011, 8:52 PM MDT for Lake County, Montana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2011, 8:52 PM MDT (02:52 UTC)
Expired
Aug 8, 2011, 9:45 PM MDT
In force
53 min
Issued by
NWS Missoula, MT

County Lake County, MT

The radar

The Missoula radar (KMSX), 100 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3383 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WWUS85 KMSO 090252
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT MON AUG 8 2011

MTZ001>003-090345-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
852 PM MDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND
NORTHWESTERN LAKE COUNTIES UNTIL 945 PM MDT...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BIG ARM...OR 20 MILES
NORTHWEST OF POLSON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
FREQUENT DANGEROUS LIGHTNING. WIND GUSTS MAY BRIEFLY INCREASE WAVE 
HEIGHTS ON FLATHEAD LAKE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG ARM...WOODS
BAY...LAKE MARY RONAN...ELMO...PROCTOR...DAYTON AND ROLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL 
PROTECTED AREA.

&&

LAT...LON 4805 11397 4779 11391 4778 11454 4796 11457
TIME...MOT...LOC 0250Z 261DEG 13KT 4787 11446

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:32 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:32 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT MON AUG 8 2011

.DISCUSSION...THE ATMOSPHERE HAS BECOME UNSTABLE ACROSS THE
REGION. HOWEVER...ANY SHOWERS OR STORMS THAT DEVELOP WILL BE
ASSOCIATED WITH TWO DISTINCT MOISTURE FEEDS.  FIRST...MOISTURE
MOVING ACROSS NORTHWEST MONTANA WILL SUPPORT A FEW SHOWERS AND
ISOLATED THUNDERSTORMS FROM ABOUT EUREKA TO KALISPELL AND EASTWARD
AS WELL AS THE MISSION AND SWAN MOUNTAINS. A SECOND FEED OF
MOISTURE FROM NORTH CENTRAL OREGON ACROSS THE SOUTHERN
CLEARWATERS...EXTREME SOUTHERN BITTERROOTS...LEMHI COUNTY AND
PINTLAR TO BUTTE REGION WILL SUPPORT ISOLATED THUNDERSTORMS. THIS
MORE SOUTHERN FEED OF MOISTURE SHOULD PERSIST THROUGH THE NIGHT.

OVERALL...THE WEATHER PATTERN DOES NOT CHANGE MUCH TUESDAY WITH
SOME MOISTURE LINGERING NEAR THE CANADIAN BORDER AND ALSO
SOUTHWEST MONTANA AND LEMHI COUNTY.

A MORE ORGANIZED WEATHER SYSTEM IS EXPECTED TO BRUSH THE REGION
WEDNESDAY AFTERNOON AND EVENING. THE MAIN IMPACT SHOULD BE TO
INCREASE THE AFTERNOON AND EVENING WINDS AND PRODUCE CHOPPY LAKE
CONDITIONS...ESPECIALLY ACROSS FLATHEAD LAKE. HOWEVER...THE
THREAT OF SHOWERS AND THUNDERSTORMS MAY INCREASE SLIGHTLY FROM
NEAR THE BITTERROOTS TO THE SOUTH AND EASTWARD.

A DRIER WESTERLY FLOW IS EXPECTED THURSDAY INTO FRIDAY WITH COOLER
NIGHTS.

LONGER RANGE GUIDANCE CONTINUES TO SUGGEST A RIDGE OF HIGH
PRESSURE AND HOT AIR MASS MAY BECOME ESTABLISHED OVER THE NORTHERN
ROCKIES SATURDAY AND SUNDAY.

&&

.AVIATION...THE ATMOSPHERE CONTINUES TO BECOME FAIRLY UNSTABLE AND
INTERACT WITH TWO PLUMES OF MOISTURE. ONE PLUME ALONG THE CANADIAN
BORDER SHOULD CAUSE SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM
THIS EVENING. KGPI HAS THE POTENTIAL OF SEEING AN ISOLATED
SHOWER/THUNDERSTORM AFTER 08/22Z. THE SECOND MOISTURE FIELD IS
DRAPED OVER CENTRAL IDAHO MOVING TOWARDS SOUTHWEST MONTANA. KBTM
AND KSMN COULD ENCOUNTER SOME CONVECTION THIS AFTERNOON AND
EVENING. THESE SHOWERS HAVE THE POTENTIAL TO LINGER THROUGHOUT
THE NIGHT ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....BAUCK
AVIATION...SMITH

In the hours before

Special weather statement, Aug 8, 8:52 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
852 PM MDT MON AUG 8 2011

MTZ001>003-090345-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
852 PM MDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND
NORTHWESTERN LAKE COUNTIES UNTIL 945 PM MDT...

AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BIG ARM...OR 20 MILES
NORTHWEST OF POLSON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. WIND GUSTS MAY BRIEFLY INCREASE WAVE
HEIGHTS ON FLATHEAD LAKE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG ARM...WOODS
BAY...LAKE MARY RONAN...ELMO...PROCTOR...DAYTON AND ROLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4805 11397 4779 11391 4778 11454 4796 11457
TIME...MOT...LOC 0250Z 261DEG 13KT 4787 11446

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:39 PM MDTSpecial Weather StatementMSOFlathead51 min

Nearby

Special Weather Statements in Montana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.